Alert archive / California / Wind Advisories in 2013

Wind Advisory 66, NWS San Diego, CA

October 15, 20134 counties in California

NWS San Diego, CA issued this wind advisory at Oct 15, 2013, 1:55 PM PDT for 4 counties in California. It took effect at Oct 15, 2013, 8:00 PM PDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Oct 15, 2013, 1:55 PM PDT (20:55 UTC)
In effect from
Oct 15, 2013, 8:00 PM PDT
Expired
Oct 16, 2013, 12:00 PM PDT
In force
16 hr
Issued by
NWS San Diego, CA

Counties Orange County, CA, Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.9 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2013-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2013-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3249 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

168 
WWUS76 KSGX 152055
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
155 PM PDT TUE OCT 15 2013

...GUSTY OFFSHORE WINDS THIS EVENING THROUGH EARLY WEDNESDAY 
AFTERNOON...

.AN UPPER-LEVEL DISTURBANCE MOVING ACROSS THE FOUR CORNERS WILL
CREATE GUSTY E-NE WINDS OVER PASSES AND CANYONS LATE THIS EVENING
THROUGH EARLY WEDNESDAY AFTERNOON. WINDS OF 15 TO 25 MPH...WITH
GUSTS TO 35 MPH ARE EXPECTED. ISOLATED GUSTS TO 45 MPH WILL BE
POSSIBLE IN FAVORED WINDY LOCATIONS. GUSTY WINDS WILL DIMINISH
WEDNESDAY AFTERNOON AS THE SHORTWAVE TRAVERSES EAST.

CAZ042-048-057-061-160500-
/O.NEW.KSGX.WI.Y.0066.131016T0300Z-131016T2100Z/
ORANGE COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SANTA ANA MOUNTAINS AND FOOTHILLS-COACHELLA VALLEY-
155 PM PDT TUE OCT 15 2013

...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 2 PM PDT
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 8 PM THIS EVENING TO 2 PM PDT
WEDNESDAY. 

* WINDS...E TO NE 15 TO 25 MPH...WITH GUSTS TO 35 MPH. ISOLATED
  GUSTS TO 45 MPH IN FAVORED LOCATIONS.

* TIMING...8 PM THIS EVENING TO 2 PM PDT WEDNESDAY.

* LOCATION...ORANGE COUNTY COASTAL SLOPES...THROUGH AND BELOW THE
  CAJON AND BANNING PASSES...PORTIONS OF THE INLAND EMPIRE....AND THE
  COACHELLA VALLEY.

* VISIBILITY...LOCALLY REDUCED IN BLOWING DUST.

* IMPACTS...DRIVING WILL BE DIFFICULT FOR HIGH PROFILE VEHICLES.

* OUTLOOK...GUSTY WINDS WILL DIMINISH WEDNESDAY AFTERNOON.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

JJT
3 follow-up statements
644 
WWUS76 KSGX 160409
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
909 PM PDT TUE OCT 15 2013

...GUSTY OFFSHORE WINDS TONIGHT THROUGH EARLY WEDNESDAY
AFTERNOON...

.AN UPPER-LEVEL TROUGH MOVING ACROSS NV/UT AND SURFACE HIGH
PRESSURE BUILDING OVER THE GREAT BASIN WILL CREATE GUSTY E-NE WINDS
THROUGH THE PASSES AND CANYONS TONIGHT THROUGH EARLY WEDNESDAY
AFTERNOON. WINDS OF 15 TO 25 MPH WITH GUSTS 30 TO 40 MPH ARE
EXPECTED. ISOLATED GUSTS AS HIGH AS 50 MPH ARE POSSIBLE IN FAVORED
LOCATIONS. WINDS WILL DIMINISH WEDNESDAY AFTERNOON AS THE
SHORTWAVE MOVES EAST AND SURFACE GRADIENTS WEAKEN.

CAZ042-048-057-061-161300-
/O.CON.KSGX.WI.Y.0066.000000T0000Z-131016T2100Z/
ORANGE COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SANTA ANA MOUNTAINS AND FOOTHILLS-COACHELLA VALLEY-
909 PM PDT TUE OCT 15 2013

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM PDT WEDNESDAY...

* WINDS...NORTHEAST TO EAST 15 TO 25 MPH WITH GUSTS TO 30 TO 40 MPH.
  ISOLATED GUSTS TO 50 MPH IN FAVORED LOCATIONS.

* TIMING...THROUGH 2 PM PDT WEDNESDAY.

* LOCATION...NORTHERN SANTA ANA MOUNTAINS AND FOOTHILLS...THROUGH
  AND BELOW THE CAJON AND BANNING PASSES...AND FAR NORTHERN
  PORTIONS OF THE COACHELLA VALLEY.

* VISIBILITY...LOCALLY REDUCED IN BLOWING DUST.

* IMPACTS...DRIVING WILL BE DIFFICULT FOR HIGH PROFILE VEHICLES.

* OUTLOOK...WINDS WILL DIMINISH WEDNESDAY AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

SS
544 
WWUS76 KSGX 161030
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
330 AM PDT WED OCT 16 2013

...GUSTY NORTHEAST WINDS NEAR THE COASTAL FOOTHILLS THROUGH THIS
MORNING...

.AN UPPER LEVEL TROUGH OF LOW PRESSURE MOVING THROUGH THE SOUTHERN
ROCKIES AND SURFACE HIGH PRESSURE OVER THE GREAT BASIN WILL BRING
GUSTY NORTHEAST TO EAST WINDS NEAR THE COASTAL FOOTHILLS THROUGH
THIS MORNING...DECREASING EARLY THIS AFTERNOON.

CAZ061-161130-
/O.CAN.KSGX.WI.Y.0066.000000T0000Z-131016T2100Z/
COACHELLA VALLEY-
330 AM PDT WED OCT 16 2013

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS CANCELLED THE WIND
ADVISORY. 

LOCAL NORTHEAST WINDS WITH GUSTS TO 35 MPH THIS MORNING...MAINLY
NORTH AND EAST OF INTERSTATE 10.

$$

CAZ050-058-161900-
/O.EXB.KSGX.WI.Y.0066.000000T0000Z-131016T1900Z/
SAN DIEGO COUNTY VALLEYS-SAN DIEGO COUNTY MOUNTAINS-
330 AM PDT WED OCT 16 2013

...WIND ADVISORY IN EFFECT UNTIL NOON PDT TODAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL NOON PDT TODAY. 

* WINDS...AREAS OF EAST TO NORTHEAST WINDS 15 TO 25 MPH WITH GUSTS
  TO 45 MPH.

* IMPACTS...THE WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR
  MOTORISTS WITH HIGH PROFILE VEHICLES. WATCH FOR BROKEN TREE
  LIMBS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

CAZ042-048-057-161900-
/O.EXT.KSGX.WI.Y.0066.000000T0000Z-131016T1900Z/
ORANGE COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SANTA ANA MOUNTAINS AND FOOTHILLS-
330 AM PDT WED OCT 16 2013

...WIND ADVISORY NOW IN EFFECT UNTIL NOON PDT TODAY...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL NOON PDT TODAY. 

* WINDS...AREAS OF NORTHEAST WINDS 15 TO 25 MPH WITH GUSTS TO 45
  MPH.

* LOCATION...NEAR THE COASTAL FOOTHILLS AND BELOW PASSES AND CANYONS.

* IMPACTS...THE WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR
  MOTORISTS WITH HIGH PROFILE VEHICLES. WATCH FOR BROKEN TREE
  LIMBS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

CURRENT WIND GUST REPORTS ON THE WEB:
HTTP://WWW.WRH.NOAA.GOV/SGX/GMAP/INDEX.PHP

FOR A DETAILED MAP OF THE HAZARD:
WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=SGX

17
802 
WWUS76 KSGX 161845
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
1145 AM PDT WED OCT 16 2013

CAZ042-048-057-161945-
/O.EXP.KSGX.WI.Y.0066.000000T0000Z-131016T1900Z/
ORANGE COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SANTA ANA MOUNTAINS AND FOOTHILLS-
1145 AM PDT WED OCT 16 2013

...WIND ADVISORY WILL EXPIRE AT NOON PDT TODAY...

GUSTY NE WINDS HAVE FALLEN BELOW ADVISORY CRITERIA OVER MOST OF
THE AREA...AND WILL CONTINUE TO DIMINISH THROUGH THIS AFTERNOON.
THEREFORE...THE WIND ADVISORY WILL BE ALLOWED TO EXPIRE AT NOON
PDT TODAY.

$$

CAZ050-058-161945-
/O.EXP.KSGX.WI.Y.0066.000000T0000Z-131016T1900Z/
SAN DIEGO COUNTY VALLEYS-SAN DIEGO COUNTY MOUNTAINS-
1145 AM PDT WED OCT 16 2013

...WIND ADVISORY WILL EXPIRE AT NOON PDT TODAY...

GUSTY NE WINDS HAVE FALLEN BELOW ADVISORY CRITERIA OVER MOST OF
THE AREA...AND WILL CONTINUE TO DIMINISH THROUGH THIS AFTERNOON.
THEREFORE...THE WIND ADVISORY WILL BE ALLOWED TO EXPIRE AT NOON
PDT TODAY.

$$

JJT

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Oct 15, 9:25 AM PDT, 4 hours 30 minutes earlier.

Area forecast discussion, Oct 15, 9:25 AM PDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN DIEGO CA
925 AM PDT TUE OCT 15 2013

.UPDATE...
AT 9 AM PDT...VISIBLE SATELLITE IMAGERY DISPLAYED CLEAR SKIES
OVER LAND...WITH PATCHY STRATUS OVER PORTIONS OF THE COASTAL
WATERS. THE 15/1200 UTC KNKX SOUNDING SHOWED A VERY DRY
PROFILE. WINDS WERE MAINLY FROM THE WEST IN THE MID AND UPPER
LEVELS...AND OFFSHORE IN THE LOWER LEVELS. ISOLATED AREAS OF
OFFSHORE WINDS WERE GUSTING TO AROUND 35 MPH ALONG THE COASTAL
SLOPES OF THE SANTA ANA MOUNTAINS. TEMPERATURES WERE 5 TO 10
DEGREES F HIGHER THAN THIS TIME YESTERDAY ALONG THE COAST AND
VALLEYS...WITH AN OFFSHORE PRESSURE GRADIENT FROM SAN DIEGO TO
SALT LAKE CITY RISING TO 10 MB. ONLY MODIFICATIONS TO THE FORECAST
THIS MORNING WAS TO REMOVE FOG AND CLOUDS AROUND THE COAST.
REMAINDER OF PREVIOUS FORECAST REMAINS VALID.

&&

.SYNOPSIS...
HIGH PRESSURE ALOFT OFF THE WEST COAST WILL MAINTAIN A NORTH TO
NORTHWEST FLOW PATTERN ALOFT OVER SOUTHERN CALIFORNIA FOR THE NEXT
WEEK. PERIODS OF WEAK OFFSHORE FLOW WITH GUSTY NORTHEAST WINDS
ARE FORECAST NEAR THE COASTAL FOOTHILLS WEDNESDAY MORNING AND AGAIN
FRIDAY AND SATURDAY MORNINGS. HIGH TEMPERATURES WILL MAINLY BE
NEAR TO SLIGHTLY ABOVE NORMAL.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

PREVIOUS DISCUSSION...
HIGH AMPLITUDE HIGH PRESSURE OFF THE WEST COAST WILL MAINTAIN A
NORTH TO NORTHWEST FLOW PATTERN ALOFT OVER THE SOUTHERN CALIFORNIA
THROUGH NEXT WEEKEND WITH PERIODS OF WEAK OFFSHORE LOWER LEVEL FLOW.

WEAK OFFSHORE FLOW IS CREATING LOCALLY GUSTY WINDS NEAR THE COASTAL
FOOTHILLS THIS MORNING WITH STRONGEST GUSTS TO AROUND 35 MPH IN
THE FOOTHILLS OF THE SANTA ANA MOUNTAINS. THE SLIGHTLY GREATER
MARINE INFLUENCE MAY BRING SOME MINOR COOLING NEAR THE COAST
TODAY. SUPPORT FOR OFFSHORE WINDS WEDNESDAY MORNING REMAINS
SLIGHTLY GREATER COMPARED TO THIS MORNING. THEREFORE...A WIND
ADVISORY MAY BE NEEDED.

FOR THURSDAY...LOWER LEVEL FLOW TRENDS WEAKLY ONSHORE IN ADVANCE OF
A SHORTWAVE MOVING SOUTHWARD THROUGH THE GREAT BASIN. THE
WORKSTATION WRF SHOWS A GREATER STRATUS RETURN OVER THE COASTAL
WATERS THURSDAY NIGHT INTO EARLY FRIDAY MORNING WITH STRATUS
EXTENDING INTO THE FAR WESTERN VALLEYS. BEHIND THIS SHORTWAVE...WEAK
OFFSHORE FLOW WILL FOLLOW FOR FRIDAY AND SATURDAY MORNINGS WITH LESS
STRATUS COVERAGE FOR SATURDAY AND SUNDAY MORNINGS.

HIGH TEMPERATURES WILL GENERALLY BE NEAR TO SLIGHTLY ABOVE AVERAGE
FOR THE NEXT WEEK.

&&

.AVIATION...
151610Z...MOST OF THE FOG/STRATUS HAS RETREATED OFF THE COAST. THERE
IS A SMALL CHANCE OF FOG/STRATUS TONIGHT ALONG THE IMMEDIATE
COAST...BUT IT IS UNLIKELY TO AFFECT COASTAL AIRPORTS.
OTHERWISE...UNRESTRICTED VIS AND CLEAR SKIES WILL PREVAIL.

THROUGH/BELOW PASSES/CANYONS...INCLUDING SANTA ANA MOUNTAINS AND
BELOW THE CAJON PASS...THERE WILL BE LOCAL SFC GUSTS OVER 30 KT FROM
THE NE...PRIMARILY WED 10Z-19Z. LLWS WILL BE MORE WIDESPREAD...WITH
WINDS 1000-2000 FT AGL IN THE 20-35 KT RANGE OVER SOME AREAS THAT
HAVE LIGHT SFC WINDS. THIS WILL IMPACT KONT AND KSNA AT TIMES...WITH
STRONGEST WIND SHEAR WED 07Z-17Z...BUT MODERATE WIND SHEAR WILL ALSO
OCCUR TODAY.

&&

.FIRE WEATHER...
PREVIOUS DISCUSSION...LOCAL GUSTY NORTHEAST TO EAST WINDS WILL CONTINUE
THROUGH THIS MORNING NEAR THE COASTAL FOOTHILLS. PEAK GUSTS WILL
GENERALLY BE AROUND 20 TO 30 MPH WITH ISOLATED GUSTS 35 TO 40 MPH
AROUND SUNRISE.

STRONGER NORTHEAST WINDS WILL DEVELOP LATE TONIGHT INTO WEDNESDAY
MORNING. WINDS OF 15 TO 25 MPH WITH GUSTS OF 35 TO 45 MPH ARE
POSSIBLE WEDNESDAY MORNING...MAINLY BELOW THE CAJON PASS AND THE
NORTHERN CANYONS AND FOOTHILLS OF THE SANTA ANA MOUNTAINS. ISOLATED
GUSTS AS HIGH AS 50 MPH ARE POSSIBLE IN THE FAVORED LOCATIONS. WINDS
WILL WEAKEN THROUGH THE AFTERNOON. HUMIDITY WED MORNING WILL BE
AROUND 20-30 PERCENT...FALLING TO 8 TO 15 PERCENT BY THE EARLY
AFTERNOON. WIND GUSTS IN EXCESS OF 35 MPH WILL BE LOCALIZED AND THE
COMBINATION OF STRONGEST WINDS AND VERY LOW HUMIDITY WILL BE SHORT
IN DURATION...NO FIRE WEATHER WATCH IS ANTICIPATED AT THIS TIME.

WEAK ONSHORE FLOW WILL BRIEFLY RETURN FOR THURSDAY...FOLLOWED BY
ANOTHER ROUND OF OFFSHORE WINDS FRIDAY AND THROUGH MONDAY. STRONGEST
WINDS ARE EXPECTED TO BE FRIDAY AND SATURDAY MORNING WITH GUSTS
AROUND 35 TO 45 MPH.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

PUBLIC...17/JJT
AVIATION/MARINE...MAXWELL
Hazardous weather outlook, Oct 14, 4:00 PM PDT, 21 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 PM PDT MON OCT 14 2013

CAZ042-043-048-050-055>058-060>062-PZZ750-775-151300-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
400 PM PDT MON OCT 14 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LOCAL NORTHEAST TO EAST WINDS GUSTING TO 35 MPH THROUGH AND BELOW
THE FAVORED PASSES AND CANYONS TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WEAK TO LOCALLY MODERATE NORTHEAST TO EAST WINDS AND DRY CONDITIONS
INLAND WILL CONTINUE THROUGH WEDNESDAY. SLIGHTLY STRONGER OFFSHORE
WINDS ARE POSSIBLE THROUGH AND BELOW THE FAVORED CANYONS AND PASSES
ON WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

SS

Nearby

Wind Advisories in California, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.